Wyoming, 2017Winter Storm in Wyoming, March 30 to 31, 2017
March 30 to 31, 2017 · NWS CYS · 3 events in 3 counties and zones
A Pacific low pressure system produced moderate to heavy snow and gusty northeasterly winds across portions of south central and southeast Wyoming. Snow accumulations ranged from six to twelve inches, heaviest above 8500 feet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system produced moderate to heavy snow and gusty northeasterly winds across portions of south central and southeast Wyoming. Snow accumulations ranged from six to twelve inches, heaviest above 8500 feet. Interstate 80 was closed between Cheyenne and Laramie due to adverse winter weather conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 30, 11:02 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Mar 30, 11:02 AM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1202 PM MDT Thu Mar 30 2017
.SHORT TERM...(Today through Saturday)
Issued at 242 AM MDT Thu Mar 30 2017
High clouds now spreading into the western parts of the CWA ahead
of the next upper system digging over the far western CONUS.
Warmer today across the CWA as an upper ridge departs to the east
and the upper flow backs to southwesterly. Should see some widely
scattered showers develop this afternoon as weak impulses move by
in a diffluent upper flow. A couple weak storms not out of the
question out west this afternoon though instabilities will be low.
Much cooler and wetter conditions return tonight through Friday
night as an upper low cuts off over southern Utah then drifts
slowly east along the Colorado/New Mexico border...similar in
track to the previous system. Falling surface pressures over
Colorado will induce a cooler wind flow over the CWA Friday
allowing temperatures to fall. This system looks a little colder
than the last so snow should spread into the plains adjacent to
the mtns especially late Friday into Friday night. Heaviest snow
looks like it will be over the southern Laramie Range where over 6
inches is possible by Saturday morning. Winds not looking too
strong though so will hold off on a watch though at least an
advisory may be needed eventually.
Should see a slow improvement in conditions Saturday as an upper
shortwave moving across southern Canada weakens and opens up the
upper low over the southern high plains with short ridging moving
towards the CWA.
.LONG TERM...(Saturday night through Wednesday)
Issued at 242 AM MDT Thu Mar 30 2017
The upper low looks to push south and east of our forecast area
Saturday night through Sunday, although GFS and ECMWF handle the
departure of this system differently. The ECMWF keeps a closed low
over TX while the GFS shears the upper low apart with an open trough
moving quickly to the east. This will impact a secondary shortwave
trough that is expected to jet east across the plains on Sunday. GFS
is slower and further south with this shortwave than the ECMWF due
to the open trough to the south. Therefore, a few showers are not
out of the question on Sunday if the GFS pans out. Low amplitude
ridging will move over the Rockies on Sunday night and Monday in
advance of yet another strong Pacific storm system approaching the
cwa on Monday. The track of this storm is further north that the
recent storms with the upper low center progged to move across WY/CO
Monday and Monday night. The attendant sfc trough will deepen to the
lee of the mountains, with models developing a low over eastern
Colorado Monday evening. Llvl convergence resulting from the leeside
trough/low combined with plentiful QG dynamics will bring a good
chance for precip starting Monday morning then increasing in
coverage and intensity through Monday night. Rain and high elevation
snow will start in the high country early Monday morning, with rain
and isolated mountain storms expected through the afternoon. Rain
should change to snow in the high country Monday evening, with rain
spreading east over the plains through Monday night. Temperatures
may not get all that cold across the plains on Monday night as 700mb
temps look only to drop to -6C, so we may once again struggle to get
snow below roughly 6000ft.
The system will become stacked on Tuesday as it treks across the
central plains, with rain and high elevation snow continuing through
much of Tuesday in northerly wrap around flow. Northwesterly sfc
winds could become quite strong as the system reaches the central
plains, and with temperatures progged to remain in the 40s, could be
a very unpleasant day. Breezy and cool conditions will continue for
Wednesday as we remain in northwest flow on the backside of the
strong upper low. Rain/snow will steadily push off to the east by
Wednesday morning.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1157 AM MDT Thu Mar 30 2017
Wyoming TAFS...MVFR at Rawlins until 06Z, then IFR until 15Z, then
MVFR. VFR at Laramie and Cheyenne until 06Z, then IFR.
Nebraska TAFS...VFR at Chadron until 06Z, then MVFR. VFR at
Alliance and Sidney until 06Z, then IFR. VFR at Scottsbluff until
07Z, then MVFR until 13Z, then IFR.
&&
.FIRE WEATHER...
Issued at 242 AM MDT Thu Mar 30 2017
A generally cool and unsettled weather pattern will continue over
the area into early next week with periodic wetting rains and
higher elevation snow keeping fire weather concerns low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Friday afternoon through Saturday
morning for WYZ116-117.
Winter Storm Watch from late tonight through late Friday night
for WYZ104.
NE...None.
&&
SHORT TERM...RE
LONG TERM...RJM
AVIATION...RUBIN
FIRE WEATHER...REHazardous weather outlook, Mar 30, 2:42 AM MST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
342 AM MDT Thu Mar 30 2017
WYZ101>119-310945-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
342 AM MDT Thu Mar 30 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A strong Pacific low pressure system will bring widespread
precipitation to the area starting late this afternoon. Snow is
expected tonight mainly above 7000ft with rain in the lower
elevations of southeast Wyoming.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Widespread precipitation will continue through Saturday morning.
Accumulating snow is likely in the higher elevations, with roughly
3 to 6 inches possible in the Snowy Range and Laramie Ranges.
Snow may occur down to about 5000ft as well, but accumulations
will be less. Another storm system will track across the region
late Monday through Tuesday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-310945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
342 AM MDT Thu Mar 30 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A couple of Pacific low pressure systems will bring rain Friday
morning through Saturday...and again late monday through Tuesday.
Rain may mix with snow Friday and Friday night.
.Spotter information statement...
Spotter activation will not be needed.
Winter Storm, Ferris/Seminoe/Shirley Mountains
- When
- March 30, 3:00 PM MST to March 31, 3:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A foot of snow was reported at Youngs Pass (elevation 9600 ft) in the Ferris Mountains.
Winter Storm, South Laramie Range
- When
- March 31, 9:00 AM MST to 9:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A foot of snow was observed at the Interstate 80 summit (elevation 8600 ft).
Winter Storm, South Laramie Range Foothills
- When
- March 31, 9:00 AM MST to 9:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The Crow Creek SNOTEL site (elevation 8330 ft) estimated six inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 30 to 31, 20171 death · 1 injured · 1 event
- High Wind in Nevada, March 30, 2017$1.5 million · 71 kt wind · 5 events
- High Wind in California, March 30, 20172 injured · $134,000 · 82 kt wind · 12 events
- Damaging Winds in Illinois, March 30, 2017$231,000 · 52 kt wind · 9 events
- Strong Wind in California, March 30, 2017$200,000 · 1 event
- Flooding in North Dakota, March 30 to 31, 2017$150,000 · 3 events
- Hail and Damaging Winds in Georgia, March 30, 2017$76,000 · 1 in hail · 4 events
- Heavy Snow and High Wind in Nevada, March 30 to 31, 2017$60,000 · 57 kt wind · 4 events
- Hail and Damaging Winds in Indiana, March 30, 2017$8,000 · 1.75 in hail · 35 events
- Damaging Winds in Tennessee, March 30, 2017$23,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, March 30, 2017$25,000 · 1 in hail · 7 events
- Flooding and Heavy Rain in Ohio, March 30 to 31, 2017$21,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692550, 692554, 692556.